USMLE

Acetaminophen

1,670 views
Musculoskeletal Pharm
  1. Aspirin
  2. Acetaminophen
  3. N-Acetylcysteine (NAC)
  4. Celecoxib
  5. NSAIDs
  6. Leflunomide
  7. Bisphosphonates
  8. Teriparatide
  9. Cyclobenzaprine
  10. Dantrolene
  11. Etanercept
  12. TNF Inhibitors (Infliximab, Adalimumab. Certolizumab, Golimumab)
  13. Allopurinol/Febuxostat
  14. Probenecid
  15. Colchicine
  16. Rasburicase

Summary

Acetaminophen is a drug that works as a reversible COX inhibitor. COX inhibition leads to decreased production of prostaglandins and thromboxanes, which ultimately reduces inflammation.  Acetaminophen is therefore clinically used as an antipyretic and analgesic. Notably, acetaminophen may be hepatotoxic at high doses, because it is converted into the toxic intermediate NAPQI. NAPQI depletes hepatic glutathione stores and leads to free-radical induced damage of the liver. To reverse overdoses of acetaminophen, patients should be treated with NAC or N-acetylcysteine, which helps to restore glutathione stores and prevent further damage to the liver.

Key Points

  • Acetaminophen (Tylenol)
    • Also known in the UK and other countries as paracetamol
    • Mechanism
      • Inhibits cyclooxygenase (COX)
        • Reversibly inhibits COX enzymes, which prevent the formation of prostaglandins, thromboxanes, and leukotrienes from arachidonic acid
    • Clinical Use
      • Antipyretic, Analgesic
        • Reduced synthesis of prostaglandins by COX treats pain and fever
        • Preferred especially in children, due to risk of Reye syndrome with aspirin
      • Not anti-inflammatory
        • Headaches (all types)
        • Osteoarthritis
          • Pain in weight-bearing joints after use (eg at the end of the day), improving with rest. Asymmetric joint involvement. Knee cartilage loss begins medially (“bowlegged”). No systemic symptoms.
        • Febrile seizures
          • Acetaminophen restores the central thermoregulatory set-point back to normal by decreasing the production of prostaglandin E2.
    • AEs
      • Acute toxicity/overdose
        • Massive hepatic centrilobular necrosis (elevated LFTs)/fulminant liver failure
          • metabolism of acetaminophen in the liver by cytochrome P450 forms toxic intermediate N-acetyl-p-benzoquinoneimine (NAPQI)
          • NAPQI depletes glutathione →  free radical injury → hepatic necrosis
          • Chronic alcoholism → increased cytochrome P450 activity → increases acetaminophen toxicity
        • nausea/vomiting, lethargy, malaise
      • Treat overdose with N-acetylcysteine → replenishes glutathione
        • Can add activated charcoal (basically prevents GI absorption) if ingested within 4 hours